Lake Huron, 2005

Marine Thunderstorm Winds in Lake Huron, June 8, 2005

June 8, 2005 · NWS APX · 4 events in 3 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 7, 8:25 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 7, 8:25 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
925 PM EDT TUE JUN 7 2005

.UPDATE...CONVECTION ONGOING OVER WI/MN/FAR WRN MI ASSOCIATED WITH
SHORTWAVE ENERGY RIDING OVER FLAT H5 RIDGE ACROSS THE NORTHERN
PLAINS AND LOW LEVEL JET/ENHANCED FORCING THROUGH THE UPPER
MISSISSIPPI VALLEY.  COMPLEX OVER MN/WI SHOULD DEVELOP INTO MCC
LATER TONIGHT AND THEN TRAVERSE ALONG QUASI-STATIONARY BOUNDARY
ACROSS NORTHERN MICHIGAN THROUGH WEDNESDAY MORNING.  CONVECTION WILL
LOSE INTENSITY AS IT MOVES EAST...ENCOUNTERING THE COOLER WATERS OF
LAKE MICHIGAN/SUPERIOR AS WELL AS LEAVING BEHIND MORE FAVORABLE MID
LEVEL THETA-E AXIS.  IMPRESSIVE H3-H2 DIVERGENCE FIELDS ACROSS
EASTERN UPPER IN ASSOCIATION WITH UPPER JET ACROSS SOUTHERN CANADA
AND MODELS DO SHOW LOW LEVEL JET SLIDING EAST OVERNIGHT AND NOSING
INTO EASTERN UPPER MICHIGAN.  I WILL MAKE A FEW SMALL ADJUSTMENTS TO
THE GRIDS...MAINLY TO DRAW POPS IN A MORE N-S ORIENTATION TRENDING
FROM LIKELY OVER EASTERN UPPER LATER TONIGHT TO CHANCE OVER SOUTHERN
AREAS.  LOW TEMPERATURES WILL VARY DEPENDING ON PROXIMITY TO
FRONT...WITH LOWER/MID 50S OVER EASTERN UPPER TO LOWER/MID 60S OVER
SOUTHERN COUNTIES.

UPDATED GRIDS/ZONES OUT SHORTLY.

JK

&&

.PREV DISCUSSION...ISSUED AT 415 PM EDT TUE JUN 7 2005

DISCUSSION...PATTERN CHANGES VERY LITTLE FROM WEDNESDAY INTO THE
EARLY PART OF NEXT WEEK AS SFC WARM FRONT PUSHES NORTHWARD THROUGH
NRN LOWER WHILE H5 FLOW BECOMES ESTABLISHED OUT OF THE SW WITH A
GENERAL TROUGH HOLDING FIRM ACROSS THE ROCKIES. PIECES OF ENERGY
WILL CONTINUE TO ROUND THE TROUGH TO THE WEST...AND TRACK NE ACROSS
THE WESTERN GREAT LAKES THROUGH SW FLOW REGIME. WARM AND HUMID AIR
WILL OVERSPREAD MUCH OF THE NE CONUS IN THIS PATTERN LEADING TO MORE
SUMMER-LIKE WEATHER WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
BECOMING THE MAIN WEATHER CONCERN.

WEDNESDAY/WED NIGHT...HIGH PRESSURE FROM ONTARIO SLIDES INTO SE OF
JAMES BAY WHILE SFC LOW WORKS INTO SE MANITOBA/SW ONTARIO. SFC WARM
FRONT GETS TILTED MORE NW-SE AS SFC HIGH TO OUR EAST IMPACTS THE
EASTERN CWA WITH EASTERLY WINDS COMING OFF LAKE HURON. THIS TO
DEVELOP AFTER OVERNIGHT SHOWERS AND THUNDERSTORMS MOVE THROUGH
MAINLY THE WESTERN CWA AND WEAKEN. SHORTWAVE DRIVING THIS ACTIVITY
NORTH OF THE FRONTAL ZONE TO OUR SOUTH COULD BE OUT OF HERE QUITE
EARLY IN THE MORNING...BASED ON MODEL DEPICTIONS. BY MIDDAY...WE
WILL BE IN A ZONE OF GENERAL SUBSIDENCE...AND WITH WINDS SHIFTING
EASTERLY OFF COOLER LAKE HURON...CAN SEE NOTHING OCCURRING THROUGH
EARLY AFTERNOON AS THE ATMOSPHERE STABILIZES FROM THE EASTERLY FLOW.
SHOULD BE ENOUGH HEATING FURTHER INLAND AND AWAY FROM LAKE HURON TO
GET SFC PARCELS INTO THE UPPER 80S OVER LOWER 60S TO GENERATE
SBCAPES GREATER THAN 1500 J/KG. HOWEVER...AN ABSENCE OF DECENT
TRIGGER (FRONTAL ZONE STILL TO OUR SOUTH) WILL ONLY KEEP ACTIVITY
SIMILAR TO TUESDAY AFTERNOON...SLIGHT CHANCE OF SHOWERS (POSSIBLE
THUNDERSTORM?) MORE OVER THE HIGHER TERRAIN...AND CLOSER TO OUR
WESTERN FRINGES OF THE CWA...WHERE THERE MAY BE ADDED CONVERGENCE
WITH THE LAKE BREEZE. THIS SCENARIO PLAYS INTO THE EVENING HOURS
WITH THE ONLY DIFFERENCE BEING A PIECE OF ENERGY EJECTING OUT OF
PARENT UPPER LOW NEAR THE CANADIAN/ND BORDER...POSSIBLY ALLOWING FOR
SOME ACTIVITY DEVELOPING IN EASTERN UPPER. INSTABILITY DOES NOT LOOK
ALL THAT GREAT...BUT CONTINUED WITH A CHANCE FOR THUNDER ATTM. MAY
BE ABLE TO TAKE THIS MENTION OUT IN NEXT FORECAST ISSUANCE. AS THE
EVENING WEARS ON...WE DO SEE AN INCREASE IN THE LLJ DEVELOP ACROSS
WISCONSIN THAT SLIDES INTO NRN MICHIGAN LATE. IT IS NOT OVERLY
IMPRESSIVE...BUT WITH WARM FRONT HEADING BACK NORTH OVER THE
AREA...LOOK FOR A BETTER CHANCE FOR PRECIP TO BREAK OUT NORTH OF
THIS FEATURE...AND ALONG/JUST WEST OF THE LLJ AXIS. BEST INSTABILITY
AT H8 REMAINS JUST TO OUR WEST OVERNIGHT BUT DOES SLIDE INTO AREAS
WEST OF I-75 BY EARLY THURSDAY MORNING. THUNDER IS A BETTER SHOT
HERE.

THURSDAY AND THURSDAY NIGHT...BASED ON UPPER AIR FIELDS...MODELS
LOOK PRETTY GOOD IN ALLOWING WARM FRONT TO SHIFT NORTH THROUGH ALL
OF NRN MICHIGAN. THETA-E FIELDS NOT ANY MORE IMPRESSIVE...WHICH
RESULTS IN INSTABILITY FIELDS BEING WEAKER TOO. DO NOT SEE FOCUS
SHOWER/THUNDERSTORM DEVELOPMENT EITHER...WITH THE EXCEPTION FOR LAKE
BREEZES. THIS IS AT TIMES...NOT ENOUGH TO DEVELOP ACTIVITY WITHOUT
SOME SORT OF HELP ALOFT...AND I DO NOT SEE THAT EITHER. MID LEVEL
HEIGHTS ARE RISING DURING THIS TIME FRAME...AND THIS COULD WIND UP
BEING A RELATIVELY QUIET DAY WEATHER WISE. WILL BE WARM
THOUGH...WITH HIGHS REACHING INTO THE UPPER 80S AGAIN ACROSS NRN
LOWER AND 70S ACROSS EASTERN UPPER. MAY BE A BIT WARMER IN EASTERN
UPPER WITH LOWER CHANCES FOR PRECIP IN SUBSEQUENT FORECAST
ISSUANCES. WILL NEED TO STILL SEE HOW THE FRONTAL ZONE MOVES WITH
TIME...AS THERE ARE STILL CONCERNS AS TO HOW FAR NORTH IT WILL MOVE
DUE TO THE COOLING INFLUENCE OF THE GREAT LAKES. WILL KEEP CHANCE
FOR PRECIP GOING FOR NOW...AND WILL TRY TO HONE IN ON THE SPECIFICS
TOMORROW.

DID ADJUST GRIDS TO TRY AND DEFINE THE BETTER CHANCES FOR
PRECIPITATION BASED ON DIURNAL INFLUENCES...AND THE SCENARIO BEING
MORE CONDUCIVE TO BETTER CHANCES FOR PRECIPITATION DURING THE
NIGHTTIME HOURS WITH WARM FRONTAL RETURN. DIFFICULT PATTERN WITH
BOUNDARY IN THE REGION/LAKE BREEZES AND TRYING TO TIME SHORTWAVES
ALOFT.

FRIDAY THROUGH TUESDAY OF NEXT WORK WEEK...BULK OF THE MUGGY AND
UNSTABLE AIR LOOKS TO BE SITUATED OVER NRN MICHIGAN DURING THIS TIME
FRAME. WITH SHORTWAVE ACTIVITY ROLLING THROUGH AT VARIOUS TIMES
THROUGH THIS PERIOD...AND NO CLEAR-CUT SFC BOUNDARY TO FOCUS
THUNDERSTORM INITIATION. HOWEVER...PATTERN SHOWS THAT THERE WILL BE
A CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THIS TIME FRAME. TAKING A
SHOT AT SPECIFIC TIMES WOULD BE RATHER DIFFICULT IF NOT SILLY...BUT
FRIDAY LOOKS LIKE NEXT WAVE/SFC BOUNDARY ROLLS THROUGH. THIS ALSO
THE TIME WHEN JUICY AIR MASS FROM THE SOUTH MAKES IT INTO NRN
MICHIGAN. AFTER THIS...TIMING ISSUES ABOUND WITH SUBSEQUENT
WAVES/BOUNDARIES. WILL GO WITH A CHANCE EVERY DAY...BUT JUST AS
YESTERDAY...DO NOT EXPECT TO GET RAINED ON EACH DAY...IT IS A
PATTERN THAT IS CONDUCIVE TO THE CHANCE FOR ACTIVITY EACH DAY. MAYBE
A PRECIP-FREE DAY TUESDAY OR WEDNESDAY...BUT PATTERN IS TOUGH TO
BREAK DOWN. WILL HOLD OFF ON ALLOWING FOR PRECIP CHANCES ALL THE WAY
THROUGH THE EXTENDED FOR NOW THOUGH.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 7, 9:25 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT TUE JUN 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1025 PM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS MOST OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN.  THE MOST WIDESPREAD
ACTIVITY WILL BE NORTH OF M-72.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...ALTHOUGH SMALL HAIL...GUSTY WINDS OF 35 MPH AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN WET AND UNSETTLED...WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY THROUGH MONDAY ACROSS THE REGION.

THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN LOWER AND EASTERN
UPPER MICHIGAN WEDNESDAY MORNING. NONE OF THESE STORMS ARE EXPECTED
TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON AND ESPECIALLY
LATE WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE ALONG
AND WEST OF I-75 LATE WEDNESDAY NIGHT.

THERE IS RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JK/JZ/ADAM

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
June 8, 2:30 AM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi NE of Ossineke
Measured
35 kt (40 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.933, -83.400

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
June 8, 2:38 AM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 15 mi NNE of Sturgeon Point
Measured
35 kt (40 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.917, -83.133

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
June 8, 2:50 AM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
Measured
47 kt (54 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.300, -83.433

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
June 8, 3:00 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi N of Presque Isle Light
Measured
47 kt (54 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.400, -83.450

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459050, 5459051, 5459053, 5459052.